Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Global dynamics of a staged progression model for infectious diseases

1. Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta, T6G 2G1
2. Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta T6G 2G1

We analyze a mathematical model for infectious diseases that progress through distinct stages within infected hosts. An example of such a disease is AIDS, which results from HIV infection. For a general $n$-stage stage-progression (SP) model with bilinear incidences, we prove that the global dynamics are completely determined by the basic reproduction number $R_0.$ If $R_0\le 1,$ then the disease-free equilibrium $P_0$ is globally asymptotically stable and the disease always dies out. If $R_0>1,$ $P_0$ is unstable, and a unique endemic equilibrium $P^*$ is globally asymptotically stable, and the disease persists at the endemic equilibrium. The basic reproduction numbers for the SP model with density dependent incidence forms are also discussed.
  Figure/Table
  Supplementary
  Article Metrics

Keywords staged progression; HIV/AIDS; mathematical model; global dynamics.

Citation: Hongbin Guo, Michael Yi Li. Global dynamics of a staged progression model for infectious diseases. Mathematical Biosciences and Engineering, 2006, 3(3): 513-525. doi: 10.3934/mbe.2006.3.513

 

This article has been cited by

  • 1. Xiaoguang Zhang, Rui Song, Gui-Quan Sun, Zhen Jin, Global Dynamics of Infectious Disease with Arbitrary Distributed Infectious Period on Complex Networks, Discrete Dynamics in Nature and Society, 2014, 2014, 1, 10.1155/2014/161509
  • 2. Yi Wang, Jinde Cao, Global stability of a multiple infected compartments model for waterborne diseases, Communications in Nonlinear Science and Numerical Simulation, 2014, 19, 10, 3753, 10.1016/j.cnsns.2014.03.028
  • 3. J. Mushanyu, F. Nyabadza, G. Muchatibaya, A. G. R. Stewart, Modelling multiple relapses in drug epidemics, Ricerche di Matematica, 2016, 65, 1, 37, 10.1007/s11587-015-0241-0
  • 4. Hongbin Guo, Michael Y. Li, Global dynamics of a staged-progression model for HIV/AIDS with amelioration, Nonlinear Analysis: Real World Applications, 2011, 12, 5, 2529, 10.1016/j.nonrwa.2011.02.021
  • 5. Jean Jules Tewa, Samuel Bowong, S.C. Oukouomi Noutchie, Mathematical analysis of a two-patch model of tuberculosis disease with staged progression, Applied Mathematical Modelling, 2012, 36, 12, 5792, 10.1016/j.apm.2012.01.026
  • 6. Horst R. Thieme, Global stability of the endemic equilibrium in infinite dimension: Lyapunov functions and positive operators, Journal of Differential Equations, 2011, 250, 9, 3772, 10.1016/j.jde.2011.01.007
  • 7. Cody Palmer, Erin Landguth, Emily Stone, Tammi Johnson, The dynamics of vector-borne relapsing diseases, Mathematical Biosciences, 2018, 297, 32, 10.1016/j.mbs.2018.01.001
  • 8. Hongbin Guo, Michael Y. Li, Zhisheng Shuai, Global Dynamics of a General Class of Multistage Models for Infectious Diseases, SIAM Journal on Applied Mathematics, 2012, 72, 1, 261, 10.1137/110827028
  • 9. Haitao Song, Shengqiang Liu, Weihua Jiang, Global dynamics of a multistage SIR model with distributed delays and nonlinear incidence rate, Mathematical Methods in the Applied Sciences, 2016, 10.1002/mma.4130
  • 10. C. Connell McCluskey, Global stability for a class of mass action systems allowing for latency in tuberculosis, Journal of Mathematical Analysis and Applications, 2008, 338, 1, 518, 10.1016/j.jmaa.2007.05.012
  • 11. Suxia Zhang, Hongbin Guo, Global analysis of age-structured multi-stage epidemic models for infectious diseases, Applied Mathematics and Computation, 2018, 337, 214, 10.1016/j.amc.2018.05.020
  • 12. Jianquan Li, Zhien Ma, Fengqin Zhang, Stability analysis for an epidemic model with stage structure, Nonlinear Analysis: Real World Applications, 2008, 9, 4, 1672, 10.1016/j.nonrwa.2007.05.002
  • 13. Elamin H. Elbasha, Global Stability of Equilibria in a Two-Sex HPV Vaccination Model, Bulletin of Mathematical Biology, 2008, 70, 3, 894, 10.1007/s11538-007-9283-0
  • 14. Peter J. Witbooi, Stability of an SEIR epidemic model with independent stochastic perturbations, Physica A: Statistical Mechanics and its Applications, 2013, 392, 20, 4928, 10.1016/j.physa.2013.06.025
  • 15. Zhaohui Yuan, Xingfu Zou, Global threshold property in an epidemic model for disease with latency spreading in a heterogeneous host population, Nonlinear Analysis: Real World Applications, 2010, 11, 5, 3479, 10.1016/j.nonrwa.2009.12.008
  • 16. Yoshiaki Muroya, Yukihiko Nakata, Giuseppe Izzo, Antonia Vecchio, Permanence and global stability of a class of discrete epidemic models, Nonlinear Analysis: Real World Applications, 2011, 12, 4, 2105, 10.1016/j.nonrwa.2010.12.025
  • 17. Cruz Vargas-De-León, On the global stability of SIS, SIR and SIRS epidemic models with standard incidence, Chaos, Solitons & Fractals, 2011, 44, 12, 1106, 10.1016/j.chaos.2011.09.002
  • 18. Zhisheng Shuai, P. van den Driessche, Global dynamics of cholera models with differential infectivity, Mathematical Biosciences, 2011, 234, 2, 118, 10.1016/j.mbs.2011.09.003
  • 19. Jianquan Li, Yanni Xiao, Fengqin Zhang, Yali Yang, An algebraic approach to proving the global stability of a class of epidemic models, Nonlinear Analysis: Real World Applications, 2012, 13, 5, 2006, 10.1016/j.nonrwa.2011.12.022
  • 20. Martin Luther Mann Manyombe, Joseph Mbang, Jean Lubuma, Berge Tsanou, Global dynamics of a vaccination model for infectious diseases with asymptomatic carriers, Mathematical Biosciences and Engineering, 2016, 13, 4, 813, 10.3934/mbe.2016019
  • 21. Bradley G. Wagner, David J.D. Earn, Population dynamics of live-attenuated virus vaccines, Theoretical Population Biology, 2010, 77, 2, 79, 10.1016/j.tpb.2009.08.003
  • 22. Andrei Korobeinikov, Andrey V. Melnik, Lyapunov functions and global stability for SIR and SEIR models with age-dependent susceptibility, Mathematical Biosciences and Engineering, 2013, 10, 2, 369, 10.3934/mbe.2013.10.369
  • 23. Julie Nadeau, C. Connell McCluskey, Global stability for an epidemic model with applications to feline infectious peritonitis and tuberculosis, Applied Mathematics and Computation, 2014, 230, 473, 10.1016/j.amc.2013.12.124
  • 24. Deqiong Ding, Wendi Qin, Xiaohua Ding, Lyapunov functions and global stability for a discretized multigroup SIR epidemic model, Discrete and Continuous Dynamical Systems - Series B, 2015, 20, 7, 1971, 10.3934/dcdsb.2015.20.1971
  • 25. Andrei Korobeinikov, Global Properties of SIR and SEIR Epidemic Models with Multiple Parallel Infectious Stages, Bulletin of Mathematical Biology, 2009, 71, 1, 75, 10.1007/s11538-008-9352-z
  • 26. Derdei Bichara, Abderrahman Iggidr, Laura Smith, Multi-stage Vector-Borne Zoonoses Models: A Global Analysis, Bulletin of Mathematical Biology, 2018, 80, 7, 1810, 10.1007/s11538-018-0435-1
  • 27. Jianquan Li, Yali Yang, SIR-SVS epidemic models with continuous and impulsive vaccination strategies, Journal of Theoretical Biology, 2011, 280, 1, 108, 10.1016/j.jtbi.2011.03.013
  • 28. Zizi Wang, Zhiming Guo, Dynamical Behavior of a New Epidemiological Model, Journal of Applied Mathematics, 2014, 2014, 1, 10.1155/2014/854528
  • 29. Zhisheng Shuai, P. van den Driessche, Global Stability of Infectious Disease Models Using Lyapunov Functions, SIAM Journal on Applied Mathematics, 2013, 73, 4, 1513, 10.1137/120876642
  • 30. Andrey Melnik, Andrei Korobeinikov, Global asymptotic properties of staged models with multiple progression pathways for infectious diseases, Mathematical Biosciences and Engineering, 2011, 8, 4, 1019, 10.3934/mbe.2011.8.1019
  • 31. Li-Ming Cai, Xue-Zhi Li, Mini Ghosh, Global stability of a stage-structured epidemic model with a nonlinear incidence, Applied Mathematics and Computation, 2009, 214, 1, 73, 10.1016/j.amc.2009.03.088
  • 32. Zhaohui Yuan, Lin Wang, Global stability of epidemiological models with group mixing and nonlinear incidence rates, Nonlinear Analysis: Real World Applications, 2010, 11, 2, 995, 10.1016/j.nonrwa.2009.01.040
  • 33. C. Connell McCluskey, Complete global stability for an SIR epidemic model with delay — Distributed or discrete, Nonlinear Analysis: Real World Applications, 2010, 11, 1, 55, 10.1016/j.nonrwa.2008.10.014
  • 34. Yakui Xue, Xiaohong Wang, Global Stability of a SLIT TB Model with Staged Progression, Journal of Applied Mathematics, 2012, 2012, 1, 10.1155/2012/571469
  • 35. Hongbin Guo, Michael Li, Impacts of migration and immigration on disease transmission dynamics in heterogeneous populations, Discrete and Continuous Dynamical Systems - Series B, 2012, 17, 7, 2413, 10.3934/dcdsb.2012.17.2413
  • 36. Kwang Ik Kim, Zhigui Lin, Qunying Zhang, An SIR epidemic model with free boundary, Nonlinear Analysis: Real World Applications, 2013, 14, 5, 1992, 10.1016/j.nonrwa.2013.02.003
  • 37. Hui Zhang, Li Yingqi, Wenxiong Xu, Global Stability of an SEIS Epidemic Model with General Saturation Incidence, ISRN Applied Mathematics, 2013, 2013, 1, 10.1155/2013/710643
  • 38. Suzanne M. O’Regan, Thomas C. Kelly, Andrei Korobeinikov, Michael J.A. O’Callaghan, Alexei V. Pokrovskii, Lyapunov functions for SIR and SIRS epidemic models, Applied Mathematics Letters, 2010, 23, 4, 446, 10.1016/j.aml.2009.11.014
  • 39. ASHRAFI M. NIGER, ABBA B. GUMEL, Immune Response and Imperfect Vaccine in Malaria Dynamics, Mathematical Population Studies, 2011, 18, 2, 55, 10.1080/08898480.2011.564560
  • 40. Jianquan Li, Yali Yang, Yicang Zhou, Global stability of an epidemic model with latent stage and vaccination, Nonlinear Analysis: Real World Applications, 2011, 12, 4, 2163, 10.1016/j.nonrwa.2010.12.030
  • 41. Dessalegn Y. Melesse, Abba B. Gumel, Global asymptotic properties of an SEIRS model with multiple infectious stages, Journal of Mathematical Analysis and Applications, 2010, 366, 1, 202, 10.1016/j.jmaa.2009.12.041
  • 42. Junli Liu, Tailei Zhang, Global stability for a tuberculosis model, Mathematical and Computer Modelling, 2011, 54, 1-2, 836, 10.1016/j.mcm.2011.03.033
  • 43. C. Connell McCluskey, Using Lyapunov Functions to Construct Lyapunov Functionals for Delay Differential Equations, SIAM Journal on Applied Dynamical Systems, 2015, 14, 1, 1, 10.1137/140971683
  • 44. Anna Mummert, Howard Weiss, James M McCaw, Controlling viral outbreaks: Quantitative strategies, PLOS ONE, 2017, 12, 2, e0171199, 10.1371/journal.pone.0171199
  • 45. Horst R. Thieme, Hal L. Smith, Chemostats and epidemics: Competition for nutrients/hosts, Mathematical Biosciences and Engineering, 2013, 10, 5/6, 1635, 10.3934/mbe.2013.10.1635
  • 46. David Champredon, Jonathan Dushoff, David J. D. Earn, Equivalence of the Erlang-Distributed SEIR Epidemic Model and the Renewal Equation, SIAM Journal on Applied Mathematics, 2018, 78, 6, 3258, 10.1137/18M1186411
  • 47. Luju Liu, Weiyun Cai, Yusen Wu, Global dynamics for an SIR patchy model with susceptibles dispersal, Advances in Difference Equations, 2012, 2012, 1, 10.1186/1687-1847-2012-131
  • 48. Hongbin Guo, Michael Y. Li, Global dynamics of a staged-progression model with amelioration for infectious diseases, Journal of Biological Dynamics, 2008, 2, 2, 154, 10.1080/17513750802120877
  • 49. P. Magal, C.C. McCluskey, G.F. Webb, Lyapunov functional and global asymptotic stability for an infection-age model, Applicable Analysis, 2010, 89, 7, 1109, 10.1080/00036810903208122
  • 50. R. N. Mohapatra, Donald Porchia, Zhisheng Shuai, , Mathematical Analysis and its Applications, 2015, Chapter 51, 619, 10.1007/978-81-322-2485-3_51
  • 51. Timothy C. Reluga, Rachel A. Smith, David P. Hughes, Dynamic and game theory of infectious disease stigmas, Journal of Theoretical Biology, 2019, 10.1016/j.jtbi.2019.05.020
  • 52. Michael Li, Darja Kalajdzievska, Modeling the effects of carriers on transmission dynamics of infectious diseases, Mathematical Biosciences and Engineering, 2011, 8, 3, 711, 10.3934/mbe.2011.8.711

Reader Comments

your name: *   your email: *  

Copyright Info: 2006, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved